Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Strontium ranelate discontinued

The manufacturer of strontium ranelate (Protelos®) communicated the intention to cease supply of this medicines in May 2017. In that notification it was advised that production and distribution would cease at the end of August 2017.

Licensed for the treatment of severe osteoporosis it has been the subject of several safety alerts over the years including life-threatening allergic reactions, venous thromboembolism and increased risk of heart problems. The manufacturer has taken a strategic decision, for commercial reasons, to withdraw the product.

Action: Clinicians should be aware of this product being discontinued. It would be prudent to run clinical system searches to identify any patients who are currently prescribed this product to allow a review and arrangements made to identify a suitable alternative.

Share 'Strontium ranelate discontinued' on Email Share 'Strontium ranelate discontinued' on Delicious Share 'Strontium ranelate discontinued' on Digg Share 'Strontium ranelate discontinued' on Facebook Share 'Strontium ranelate discontinued' on reddit Share 'Strontium ranelate discontinued' on StumbleUpon Share 'Strontium ranelate discontinued' on Twitter

atomic-wealth

7 Comments to “Strontium ranelate discontinued”

  1. I have been on Protelos for about 6 years and decided I should be due for a holiday after having a Dexa Scan in January 2018 which showed I am still osteoporotic and recommended ongoing treatment. I incidentally found the news about the withdrawal of Protelos on the internet, printed it off and sent it to my GP, who I understand was not aware of the August 2017 advice re the withdrawal of Protelos. They were unsure what to do regarding my ongoing treatment so asked me to stop the Protelos immediately and requested advice from bone specialists in Hull. This has taken some time but their advice after due consideration is that I no longer need Protelos. This is fine by me as I really do not enjoy taking medication unless absolutely necessary. However the person who rang me from the surgery said I no longer need medication for osteoporosis, I do hope this does not mean they will take me off the vitamin D script as I think this one is very important. I also hope this does not mean they will stop monitoring the osteoporosis. What sort of triggers should send me back to the busy GP now regarding the osteoporosis? Is it weight loss, height loss, bone ache or what? Or do I just keep avoiding slips and trips and breaking my bones, exercising and hoping my spine keeps intact? I feel that these days one has to know the right time and questions to ask so they fit into the guidance tables that GP practices seem to depend on so much these days.

    Comment by Dorothy — March 16, 2018 #
    Reply

    1. @Dorothy,

      I would also expect that you would be continuing with a calcium and vitamin D supplement. If you cannot take antiresorptives like alendronate for whatever reason then your osteoporosis needs to be pretty bad in order to be able to access any of the alternatives available since strontium ranelate was taken off the market.

      You should certainly try to keep as active as you can with weight bearing exercise - so walking rather than swimming or cycling. Avoiding slip and trip hazards in any way you can and certainly be quick to report loss in your standing height, sudden and new back pain or sciatica.

      Comment by Matthew Robinson — March 16, 2018 #
      Reply

  2. I have been on Strontium for about 6 years, and my Doctor told me it's discontinued now.
    My worry is the side effects after having to stop taking Strontium so suddenly.
    My Doctor has suggested I have some tests to see if I'm suitable for an alternative treatment
    Being a 6 monthly injection called Prolia 60mg. Please tell me if there's side effects with this
    Regards
    E Ruff.

    Comment by Eileen Ruff — February 11, 2018 #
    Reply

    1. @Eileen,

      All medicines have the potential to give you side effects. Denosumab (Prolia) is most commonly linked with bone and muscular aches and pain, rashes and urinary system side effects. I don't think you'll have any issues as a consequence of suddenly stopping the strontium ranelate but as your doctor has suggested it's worth checking to see if you are suitable for the alternatives. There are national recommendations who can have for denosumab for fracture prevention.

      Comment by Matthew Robinson — February 11, 2018 #
      Reply

  3. I have been on Strontium Ranelate for a number of years and have been extremely satisfied with it and am very cross at its being discontinued. I cannot take Alendronic medication as it has very disagreeable effects on my body. I suffer extreme pain starting with the lungs and find I am unable to help myself even to go to bed. My husband has to assist me. I have tried both weekly tablets and daily ones with the same effects. I now have to try some other medication and what effects may I find with these.

    Comment by M. Humphries — January 4, 2018 #
    Reply

  4. There is a UKMi template memo on this available in Word format on SPS site - HOWEVER to my mind this memo could be much shorter and to the point, with key message to GP practices to simply seek specialist advice. Generally patients have been on this, or other bone therapy, for a number of years and a drug holiday/discontinuation could be considered in most cases (in absence of recent fracture or steroid use).

    Comment by Trevor Batt — June 14, 2017 #
    Reply

  5. […] la puerta de atrás y sin hacer ruido abandona el mercado farmacéutico el ranelato de estroncio. Uno de los muchos tratamientos disponibles para […]

    Pingback by El Ominoso Caso Del Ranelato De Estroncio – Almogrote Para La Salud — June 14, 2017 #
    Reply

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

atomic-wealth
fond-illness
summer